Definition of Diabetic shock
Diabetic shock: Hypoglycemia (low blood sugar) associated with diabetes. Symptoms include a sweet, chemical odor on the patient's breath that is similar to that of acetone or alcohol ("acetone breath"), fatigue, light-headedness or fainting, and often reddening of the skin if the patient is Caucasian. Immediate treatment is administration of glucose in a prescription sub-lingual form, or even in the form of hard candy if nothing else is available. Patients with diabetes and their families should learn the early warning signs of hypoglycemia and carry glucose tablets for emergency use. Patients in a state of diabetic shock should also be evaluated medically immediately after emergency treatment. Changes in diet, medication, or insulin administration can then be used to prevent future episodes.
Last Editorial Review: 4/27/2011 5:27:15 PM
Back to MedTerms online medical dictionary A-Z List
Need help identifying pills and medications?
Get the latest health and medical information delivered direct to your inbox FREE!